First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Kochia Weed Poisoning ?

Kochia weed is also known as fireweed, poor man’s alfalfa, and common red sage.  The plant is dark green when young and turns red as it matures. It grows throughout the United States in rangelands, pastures, roadsides and gardens.  The plant is palatable to cattle and horses and it is safe to eat when young.  However, once the plant is larger than 18” and has produced seeds, it becomes toxic. Drought conditions cause the plant to accumulate more nitrates making it extremely toxic.  Kochia weed is considered noxious and highly invasive.

Kochia weed poisoning in horses can lead to hypocalcemia, kidney and liver failure. The toxins can contaminate a mare’s milk and poison the nursing foal. The high levels of nitrites caused by Kochia weed can be absorbed into the bloodstream.  The nitrates are then able to convert the hemoglobin into methemoglobin. The hemoglobin is the protein in the red blood cells, which carry oxygen to the different organs. Methemoglobin inhibits the normal release of oxygen to the body. 

If your horse is showing symptoms of Kochia weed poisoning he should be removed immediately from where he has been foraging.  Please call a veterinarian as soon as possible. Kochia weed poisoning can be fatal.  The sooner the horse receives treatment, the better his recovery prognosis will be.

Kochia weed (Kochia scoparia) is an annual herbaceous flowering plant. A mature Kochia weed plant has high levels of the compounds saponins, alkaloids, oxalates and nitrates.  Horses and cattle that consume the leaves and/or stems of a mature Kochia weed plant will experience toxicity.

Book First Walk Free!

Symptoms of Kochia Weed Poisoning in Horses

Symptoms may include:

  • Difficulty breathing
  • Mucous membranes are bluish/gray in colo
  • Weakness
  • Depression
  • Tremors
  • Blindnes
  • Loss of coordination
  • Reduced appetite
  • Pregnant mares may abort their fetus
  • Muscle spasms
  • Recumbenc
  • Knuckling of fetlock joints
  • Decreased growth rate in young horses
  • Rapid heartbeat
  • Diarrhea
  • Colic
  • Coma
  • Secondary to liver failure - photosensitization (especially in light color horses)

Causes of Kochia Weed Poisoning in Horses

Kochia weed poisoning in horses is caused by the consumption of the mature plant.

  • The horse eats Kochia weed while foraging
  • The absence of other good plants to forage on; overgrazed pasture
  • Mature Kochia weed is accidentally mixed into the hay
  • Nitrates are absorbed into the bloodstream
  • Oxygen release in inhibited

Diagnosis of Kochia Weed Poisoning in Horses

Kochia weed poisoning presents with many symptoms. Some of them may mimic other conditions; therefore, the veterinarian will want to run tests that can rule out differential diagnoses such as cyanide poisoning, drug toxicity, emphysema, and exposure to pesticides. Blood specimens may reveal nitrates and methemoglobin indicative of kochia weed consumption. Jaundice may be evident in the blood test results and in the color of the gums and mucous membranes. Additionally, with the ingestion of the kochia weed, calcium oxalate crystals can accumulate in the kidneys leading to hypocalcemia which can be evident in the blood markers. A urinalysis may show a coffee colored specimen and can help determine kidney function and the levels of oxalates and nitrates. 

Clinical signs, including muscle spasms, blindness and lack of coordination may make neurological tests a necessity. The veterinarian may suggest transporting your horse to the large animal hospital for further diagnostics and treatment.

Treatment of Kochia Weed Poisoning in Horses

Supportive therapy will be crucial to your horse’s recovery. The veterinarian may start an intravenous line in order to start fluids to keep your horse hydrated and to be able to administer medications intravenously.  To counteract nitrate poisoning, the veterinarian may administer a solution of methylene blue in isotonic saline.  Methylene blue will help restore the red blood cell’s ability to carry oxygen throughout the body.  The administration of  methylene blue will be highly monitored by the veterinarian. Long term use of methylene blue can cause toxicity in horses. Medications to support liver function will be required and the vet may also prescribe antibiotics to the patient. Nutritional therapy is essential in order to keep stomach motility as it should be.

Recovery of Kochia Weed Poisoning in Horses

Horses that are treated in the early stages of Kochia weed poisoning have a good prognosis.  Follow up visits will be necessary to monitor the patient’s progress.  The veterinarian may want to retake bloodwork and a urinalysis in order to check the levels of the compounds saponins, alkaloids, oxalates and nitrates.  

To prevent Kochia weed poisoning from reoccurring, the toxic plant should be permanently removed from the pasture. The Kochia weed is not only toxic to animals, it can also inhibit the growth of other beneficial plants. The pasture needs to regularly maintained, fertilized and checked for toxic weeds.